Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 22, 2017, 7:40 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 22, 2017, 8:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cimarron County, OK, Texas County, OK
The radar
The Amarillo radar (KAMA), 174 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:13 PM CDT | TSTM WND DMG | 2 Nne Sturgis, OK | POWERLINES KNOCKED DOWN AT THE INTERSECTION OF HWY 56 AND E-W 70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 3021 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
301
WUUS54 KAMA 230040
SVRAMA
OKC025-139-230145-
/O.NEW.KAMA.SV.W.0166.170623T0040Z-170623T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
740 PM CDT THU JUN 22 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Texas County in the Panhandle of Oklahoma...
Eastern Cimarron County in the Panhandle of Oklahoma...
* Until 845 PM CDT
* At 740 PM CDT, a severe thunderstorm was located 11 miles west of
Elkhart, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Texhoma, Keyes, Eva, Griggs, Hough and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3699 10110 3650 10177 3650 10247 3699 10230
TIME...MOT...LOC 0040Z 315DEG 17KT 3698 10211
HAIL...1.25IN
WIND...60MPH
$$
JC3 follow-up statements
936
WWUS54 KAMA 230114
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
814 PM CDT THU JUN 22 2017
OKC025-139-230145-
/O.CON.KAMA.SV.W.0166.000000T0000Z-170623T0145Z/
Texas OK-Cimarron OK-
814 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN TEXAS AND EASTERN CIMARRON COUNTIES...
At 813 PM CDT, a severe thunderstorm was located 6 miles northwest of
Eva, or 10 miles southwest of Elkhart, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Texhoma, Keyes, Eva, Griggs, Hough and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3699 10110 3650 10177 3651 10236 3699 10219
TIME...MOT...LOC 0113Z 315DEG 17KT 3687 10197
HAIL...1.25IN
WIND...60MPH
$$
JC390
WWUS54 KAMA 230138
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
838 PM CDT THU JUN 22 2017
OKC025-139-230145-
/O.CON.KAMA.SV.W.0166.000000T0000Z-170623T0145Z/
Texas OK-Cimarron OK-
838 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES...
At 838 PM CDT, a severe thunderstorm was located over Eva, or 15
miles south of Elkhart, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Texhoma, Eva and Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3699 10110 3650 10177 3651 10213 3699 10200
TIME...MOT...LOC 0138Z 315DEG 17KT 3678 10186
HAIL...1.25IN
WIND...60MPH
$$
JC630
WWUS54 KAMA 230144
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
844 PM CDT THU JUN 22 2017
OKC025-139-230154-
/O.EXP.KAMA.SV.W.0166.000000T0000Z-170623T0145Z/
Texas OK-Cimarron OK-
844 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TEXAS AND SOUTHEASTERN
CIMARRON COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
AND heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.
LAT...LON 3699 10110 3650 10177 3651 10213 3699 10200
TIME...MOT...LOC 0144Z 315DEG 17KT 3677 10185
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:32 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 22, 6:32 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 632 PM CDT Thu Jun 22 2017 .AVIATION... For the 00z TAFs... Scattered thunderstorms expected to develop between 00z and 05z Friday, with potential for direct impacts at all terminals. Main threat expected to be erratic gusts above 40 kt in and near thunderstorms. Otherwise, southeast surface winds around 15 kt should prevail this evening. Cold front expected to pass terminals between 06z and 11z Friday, with north northeast surface winds gusting into the 30 to 40 kt range through at least most of the morning. MVFR ceilings expected to develop after 11z at northern terminals, persisting all morning at GUY, and through most of the day at DHT. At this time, not expecting MVFR ceilings Friday morning at AMA. Cockrell && .PREV DISCUSSION... /Issued 515 PM CDT Thu Jun 22 2017/ DISCUSSION... Showers and storms, some may be severe again, this evening across the Panhandles as a shortwave trough move through the area. Overall CAMS are suggesting more of a line of storms later in the evening to move through, with perhaps a discrete storm or two ahead of the main line. Most of the convection has started off over the NM area and is fairly weak. Expect these storms will become stronger as they move into a more unstable environment over the western Panhandles, and will eventually become a line progressing from northwest to southeast. Right now hail with some of the stronger storms could be around ping pong ball size (1.5") maybe a bit larger for areas over the OK Panhandle, where instability is a bit higher. Gusty winds will be the main issue as storms become more of a line later tonight. High pressure will continue to amplify over the west as the upper level trough digs down the central and eastern CONUS. A cold front will work its way south tonight across the Panhandles, bringing a relief in temperatures over the next few days. Areas to the north today that are expected be near or slightly above 100, will only be in the mid 70s to lower 80s on Friday. Areas to the south are expected to be in the 80s. By Saturday, Sunday, and possibly Monday, all areas will be in the mid 70s and may even struggle to reach 80. Showers and storms will still be possible over the weekend, and with high PWAT values over 1.2" for most of the Panhandles, moderate to heavy rain will be possible. Also with little upper level support to move these storms, they will likely be slow moving in nature and could pose a moderate to heavy rain threat, with flooding issue possible. By mid next week the high pressure will begin to be suppressed by an upper level trough over the Pacific Northwest. This will set up more of a zonal flow for the area. With H850 temps around 30-33C and possible downslope adiabatic warming, very warm to hot temperatures are expected to return by next Wednesday. For now showers and thunderstorms don't look too favorable on Wednesday, or Thursday, but we'll keep an eye on things to see if they trend differently, or if subtle impulses and the dryline retreats far enough west to allow for storms. Weber AVIATION... 18Z Issuance...VFR conditions will lower this evening as storms go through the area. Storms are expected to progress from northwest to southeast between 23Z and 06Z. Ceilings will recover a bit and winds will calm slightly after storms pass before a cold front pushes through and causes winds to ramp up with gusts up to 40kts and ceilings to drop to possibly MVFR or lower. Confidence on ceiling heights is kind of low, but could go lower than tafs. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 83 59 76 60 / 30 20 30 30 50 Beaver OK 67 79 59 79 59 / 40 30 10 10 40 Boise City OK 61 75 56 76 56 / 30 20 10 20 50 Borger TX 69 83 62 79 61 / 30 20 30 20 40 Boys Ranch TX 69 84 60 80 59 / 30 20 30 30 50 Canyon TX 68 84 59 77 60 / 30 20 30 30 50 Clarendon TX 70 86 60 77 61 / 30 30 40 30 40 Dalhart TX 65 79 58 78 57 / 30 20 20 20 50 Guymon OK 64 78 58 78 58 / 40 20 10 10 40 Hereford TX 69 85 59 78 61 / 30 20 30 30 50 Lipscomb TX 68 82 60 79 60 / 30 30 20 10 40 Pampa TX 68 81 60 76 60 / 30 30 30 20 40 Shamrock TX 70 87 61 79 62 / 30 30 30 20 40 Wellington TX 71 90 63 79 64 / 30 30 40 30 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/14
Hazardous weather outlook, Jun 22, 3:48 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 348 PM CDT Thu Jun 22 2017 OKZ001>003-TXZ001>020-230900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 348 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the Oklahoma and Texas Panhandles beginning mid to late this afternoon and going into the evening hours. Some of these storms will be strong to marginally severe with strong damaging winds and large hail being the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Friday through Tuesday night. Chances of storms reaching severe criteria remain low at this time. Locally very heavy rainfall will be possible with some of the storms which could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups are advised to be on alert and be ready for possible activation this afternoon and this evening.
In the hours before
Local storm report, Jun 22, 1:49 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL TEXLINE 36.38N 103.02W
06/21/2017 E1.00 INCH DALLAM TX TRAINED SPOTTER
0616 PM TSTM WND GST 1 WSW BOYS RANCH 35.51N 102.27W
06/21/2017 M59 MPH OLDHAM TX MESONET
0616 PM HAIL CHANNING 35.68N 102.33W
06/21/2017 E0.88 INCH HARTLEY TX PUBLIC
0658 PM TSTM WND GST 7 ENE VALLEY DE ORO 35.50N 101.99W
06/21/2017 M58 MPH POTTER TX BROADCAST MEDIA
0710 PM HAIL 5 N DUMAS 35.93N 101.95W
06/21/2017 E1.25 INCH MOORE TX PUBLIC
LATE REPORT...HALF DOLLAR SIZED HAIL REPORTED.
0733 PM HAIL 9 NNW HOOKER 36.98N 101.27W
06/21/2017 E1.75 INCH TEXAS OK STORM CHASER
0753 PM TSTM WND GST 1 E HOOKER 36.86N 101.20W
06/21/2017 E60 MPH TEXAS OK EMERGENCY MNGR
0826 PM TSTM WND GST 6 WSW HEREFORD 34.79N 102.50W
06/21/2017 E70 MPH DEAF SMITH TX TRAINED SPOTTER
LATE REPORT...THUNDERSTORM WIND GUSTS BETWEEN 60 TO 70
MPH REPORTED BY TRAINED SPOTTER.
0830 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
06/21/2017 M71 MPH BEAVER OK MESONET
0835 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
06/21/2017 M70 MPH BEAVER OK MESONET
0838 PM TSTM WND GST BALKO 36.63N 100.68W
06/21/2017 M58 MPH BEAVER OK BROADCAST MEDIA
0840 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
06/21/2017 M63 MPH BEAVER OK MESONET
0850 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
06/21/2017 M69 MPH BEAVER OK MESONET
0855 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
06/21/2017 M62 MPH BEAVER OK MESONET
0855 PM TSTM WND GST 3 ENE PERRYTON 36.41N 100.75W
06/21/2017 M59 MPH OCHILTREE TX AWOS
0913 PM TSTM WND GST 17 S TEXHOMA 36.24N 101.81W
06/21/2017 E65 MPH SHERMAN TX TRAINED SPOTTER
0932 PM TSTM WND GST 14 S TEXHOMA 36.28N 101.81W
06/21/2017 E70 MPH SHERMAN TX TRAINED SPOTTER
LATE REPORT...THUNDERSTORM WIND GUSTS BETWEEN 65 TO 70
MPH WAS REPORTED.
0955 PM TSTM WND GST TEXHOMA 36.49N 101.81W
06/21/2017 E70 MPH SHERMAN TX TRAINED SPOTTER
LATE REPORT....THUNDERSTORM WIND GUST 60-70 MPH. GUST
CONSITENTLY HIGH BETWEEN 945-1000PM
1008 PM TSTM WND GST MORSE 36.06N 101.48W
06/21/2017 M63 MPH HANSFORD TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1700694 AMA1700695 AMA1700706 AMA1700696 AMA1700713
AMA1700697 AMA1700698 AMA1700714 AMA1700705 AMA1700704 AMA1700699
AMA1700703 AMA1700702 AMA1700700 AMA1700701 AMA1700707 AMA1700711
AMA1700712 AMA1700708
BIEDASpecial weather statement, Jun 22, 7:01 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT THU JUN 22 2017
TXZ011-230100-
Oldham TX-
701 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 800
PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3562 10304 3562 10289 3545 10244 3519 10259
3518 10304
TIME...MOT...LOC 0001Z 315DEG 17KT 3547 10300
JCNearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.